Skip to Main Content

1.1.6: Obtain, interpret, assess, and/or evaluate patients' need for medical referral

MM, a 21-year-old woman, has been exposed to hepatitis C. Which of the following is the most appropriate course of action?

(A) Do nothing unless MM acquires hepatitis C.

(B) Administer immune globulin.

(C) Begin peg-interferon and ribavirin.

(D) Begin lamivudine.

The correct answer is (A).

There is no postexposure prophylaxis available for HCV exposure (no vaccine and no immune globulin). If the patient acquires acute HCV, the goal would be symptom management. Treatment is reserved for chronic HCV therapy.

A patient taking capecitabine for metastatic breast cancer describes to you the development of tenderness on her hands and feet that making it more difficult for her to be on her feet. Select the most appropriate recommendation for this patient.

(A) Her symptoms describe the onset of a known side effect of capecitabine. You recommend she call her physician and describe the onset of these symptoms before taking any more doses of capecitabine.

(B) Her symptoms are classic for individuals with vitamin B6 deficiency. You recommend she schedule an appointment with her physician to discuss these symptoms.

(C) Her symptoms are commonly caused by capecitabine. You reassure her that there is nothing to worry about and recommend she avoid standing as much as possible while she completes the last week of capecitabine.

(D) Her symptoms are commonly caused by capecitabine. You recommend the symptoms are self-limiting and easily managed by spraying her hands and feet with benzocaine first aid spray four times daily.

The correct answer is (A).

The hand-foot syndrome is a known toxicity of capecitabine and will likely worsen if she continues taking the drug. The patient's physician should be informed and evaluate the benefits/risks of continuing therapy.

Choice (B) is incorrect. The symptoms are consistent with the onset of capecitabine induced hand-foot syndrome and require evaluation by the patient's physician.

Choice (C) is incorrect. The symptoms often become progressively worse. The patient's physician should be informed and evaluate the benefits/risks of continuing therapy.

Choice (D) is incorrect. The symptoms often become progressively worse. There is no clinical trial data supporting the efficacy of using a topical anesthetic to manage the symptoms while the capecitabine is continued. The patient's physician should be informed and evaluate the benefits/risks of continuing therapy.

A 3-year-old child and her 65-year-old grandmother were riding in car that was involved in a three-vehicle accident at 3 am. They have ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.